diabetestalk.net

Diabetic Ketoacidosis Pathophysiology

Share on facebook

Diabetic Ketoacidosis

Practice Essentials Diabetic ketoacidosis (DKA) is an acute, major, life-threatening complication of diabetes that mainly occurs in patients with type 1 diabetes, but it is not uncommon in some patients with type 2 diabetes. This condition is a complex disordered metabolic state characterized by hyperglycemia, ketoacidosis, and ketonuria. Signs and symptoms The most common early symptoms of DKA are the insidious increase in polydipsia and polyuria. The following are other signs and symptoms of DKA: Nausea and vomiting; may be associated with diffuse abdominal pain, decreased appetite, and anorexia History of failure to comply with insulin therapy or missed insulin injections due to vomiting or psychological reasons or history of mechanical failure of insulin infusion pump Altered consciousness (eg, mild disorientation, confusion); frank coma is uncommon but may occur when the condition is neglected or with severe dehydration/acidosis Signs and symptoms of DKA associated with possible intercurrent infection are as follows: See Clinical Presentation for more detail. Diagnosis On examination, general findings of DKA may include the following: Characteristic acetone (ketotic) breath od Continue reading >>

Share on facebook

Popular Questions

  1. natalie999

    Alternatives to Metformin

    My doctor ordered me to take 2000mg daily of the Metformin 500mg XR (two pills, twice daily). Like most, in the beginning it made me horribly sick. After about two weeks, the horrible stomach aches smoothed out.
    Now, during the day after I've had the first dose after breakfast, I have absolutely no issues and life is grand. But almost every single night in the middle of the night, Im awaken from my sleep by diarrhea, and while it does not hurt my stomach, it is quite obviously annoying, and more concerning to me is the persistent loss of electrolytes, which can't be good.
    I have tried every variation of trying to cope with this medicine (e.g., taking one pill at night instead of two) but can't get over the nightly thing. I'm worried that if i tell my doctor all of this that she'll have no choice but to put me on insulin, which would "really" cramp my style(or anyone's for that matter). Has anybody had a similar situation where they were taken off the Metformin and given an alternative? I know when I initially tried to get switched off in the beginning the endo made me stick with it. . I wonder if it's worth trying to stay on the Metformin or allow the switch to insulin, but honestly this is no way for anyone, diabetic or otherwise, to live.

  2. hannahtan

    hmmm... is your bg ok with the 2000mg metformin?? or is it still running high???
    For T2s... doctors normally try oral drugs first... unless your bg level is way off the roof and the oral meds just doesn't work...then insulin would work...

  3. natalie999

    Hi, Hannah.
    With the 2000mg, it still was borderline. Fasting bg in the mornings was around 105-120, and unless I was extra good, it stayed around that throughout the day, so endo put me on 15mg Actos once a day on top of the 2000mg 2 weeks ago. It seems to be working, but of course the A1C will eventually tell the truth on that! I don't have that again until September though.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in diabetes